Heavy Rain, Clay
- When
- August 22, 10:35 AM EST to 11:55 AM EST
- Where
- Clay County, 2.76 mi WSW of Russell
- Reported by
- Trained Spotter
- Coordinates
- 30.030, -81.790
Heavy rainfall of 2.25-2.49 inches was measured in 90 minutes.
Light ESE steering flow combined with high moisture content and an unstable airmass produced slow moving afternoon thunderstorms that produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Light ESE steering flow combined with high moisture content and an unstable airmass produced slow moving afternoon thunderstorms that produced locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 8:30 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 930 AM EDT THU AUG 22 2013 .UPDATE... CONTINUED ONSHORE FLOW IS EXPECTED THIS AFTERNOON. OF THE NEAR TERM MODELS THE ARW SEEMS TO HAVE THE BEST HANDLE ON THE ONGOING ACTIVITY...AND HAVE TRENDED AFTERNOON FORECAST TOWARD THIS MODEL...WHICH PUSHES MOST CONVECTION INLAND DURING THE MID TO LATE AFTERNOON. && .AVIATION... SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO MOVE WEST ACROSS THE REGION THIS MORNING INTO THIS AFTERNOON WITH CONTINUED ONSHORE FLOW. MOST OF THE SHOWERS AND STORMS ARE EXPECTED TO MOVE INLAND OF COASTAL TAF SITES DURING THE MID TO LATE AFTERNOON HOURS. && .PRELIMINARY POINT TEMPS/POPS... AMG 91 73 92 73 / 30 20 50 30 SSI 87 78 88 77 / 50 20 40 20 JAX 90 75 90 74 / 70 20 40 20 SGJ 87 76 87 73 / 50 20 40 20 GNV 90 72 90 72 / 50 30 60 40 OCF 90 73 90 73 / 60 40 60 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && STRUBLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 444 AM EDT THU AUG 22 2013 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-230900- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 444 AM EDT THU AUG 22 2013 ...FEW STRONG THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL IMPACT THE COASTAL COUNTIES THROUGH THE MORNING HOURS. THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE THIS AFTERNOON AS ACTIVITY MIGRATES INTO INLAND LOCATIONS. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND BLINDING DOWNPOURS BEING THE MAIN THREATS. ACTIVITY THIS AFTERNOON WILL BE SLOW MOVING...AND LOCALIZED FLOODING IS POSSIBLE AT INLAND LOCATIONS. MINOR FLOODING IS OCCURRING ALONG PORTIONS OF THE ALTAMAHA AND SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST GEORGIA ON SATURDAY NIGHT. SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS FRONT...WITH ACTIVITY PUSHING INTO NORTHEAST FLORIDA ON SUNDAY AND MONDAY AS THE FRONT WEAKENS AND BECOMES STATIONARY. STRENGTHENING ONSHORE WINDS ARE EXPECTED ALONG COASTAL LOCATIONS ON SUNDAY NIGHT AND MONDAY AS STRONG HIGH PRESSURE BUILDS SOUTHWARD INTO OUR REGION. MINOR FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE ALTAMAHA AND SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. NELSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
853 AM EDT THU AUG 22 2013
FLZ024-GAZ166-221345-
COASTAL CAMDEN-NASSAU-
853 AM EDT THU AUG 22 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN AND NORTHEASTERN NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL
945 AM EDT...
AT 853 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHWEST OF FERNANDINA BEACH...MOVING
NORTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND FERNANDINA BEACH...AMELIA CITY...YULEE...DUNGENESS...ST.
MARYS...KINGSLAND...KINGS BAY BASE AND HARRIETTS BLUFF THROUGH 945 AM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3057 8144 3054 8148 3056 8151 3054 8153
3076 8177 3077 8175 3075 8173 3074 8169
3082 8167 3091 8153 3078 8144 3075 8145
3072 8144 3070 8142
TIME...MOT...LOC 1253Z 143DEG 9KT 3065 8149
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT THU AUG 22 2013
FLZ020-GAZ162-221430-
ECHOLS-HAMILTON-
945 AM EDT THU AUG 22 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ECHOLS AND NORTHERN HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL
1030 AM EDT...
AT 945 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF STATENVILLE...MOVING WEST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
STATENVILLE AND JENNINGS THROUGH 1030 AM EDT. GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3064 8314 3078 8314 3080 8313 3069 8277
3051 8282 3060 8327 3063 8328
TIME...MOT...LOC 1345Z 106DEG 15KT 3064 8296
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1119 AM EDT THU AUG 22 2013
FLZ025-032-033-221600-
CLAY-DUVAL-ST. JOHNS-
1119 AM EDT THU AUG 22 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR EXCESSIVE
LIGHTNING VALID UNTIL NOON EDT...
AT 1119 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHEAST OF FORT CAROLINE TO 2 MILES SOUTHWEST OF DURBIN...MOVING
WEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND NOCATEE...SOUTH PONTE VEDRA BEACH...SAWGRASS...SAN PABLO...
PONTE VEDRA BEACH...PALM VALLEY...NEPTUNE BEACH...MAYPORT...
JACKSONVILLE BEACH AND GUANA RIVER STATE PARK THROUGH NOON EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH
CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3002 8176 3050 8171 3045 8140 3023 8137
3013 8134 3002 8131
TIME...MOT...LOC 1519Z 101DEG 7KT 3037 8148 3007 8151
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT THU AUG 22 2013
FLZ023-025-030>032-221615-
BAKER-BRADFORD-CLAY-DUVAL-UNION-
1124 AM EDT THU AUG 22 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...NORTHERN BRADFORD...SOUTHERN BAKER...EASTERN UNION AND WESTERN
DUVAL COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 1215 PM EDT...
AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF OAKLEAF PLANTATION TO RAIFORD...MOVING NORTHWEST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BEASLEY...
RAIFORD...MIDDLEBURG...LAWTEY...LAKESIDE...JOHNSTOWN...DOCTORS
INLET...ASBURY LAKE AND ELLERBEE THROUGH 1215 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH CAN BE
EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3006 8171 2998 8230 3024 8243 3029 8205
3028 8205 3029 8203 3032 8184
TIME...MOT...LOC 1523Z 157DEG 5KT 3013 8185 3008 8224
HESSThe Jacksonville radar (KJAX), 51 km away, was scanning. The volume nearest the first event began at 15:33 UTC.
2 heavy rain, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Heavy rainfall of 2.25-2.49 inches was measured in 90 minutes.
A funnel cloud was reported over the Shands Bridge.
Within the past 3 hours, 3.55 inches of rainfall was measured. Minor flooding was observed.
Lightning struck a home at 139 Lige Branch Lane in the Fruit Cove and Switzerland areas. There were no known injuries, and the cost of damage was estimated since the extent of damage was unknown. The cost of damage is likely grossly underestimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472011, 472010, 472014, 472012.